In this episode, I’ll discuss why ketamine can sometimes cause post-induction hemodynamic instability when it is used for rapid sequence intubation.
While ketamine is often considered a hemodynamically neutral induction agent for rapid sequence intubation, there are reports of post-induction hypotension and hemodynamic collapse occurring occasionally with ketamine use. For example, in the study I referenced back in episode 672 comparing ketamine and etomidate for RSI, patients who received ketamine had a higher rate of rescue vasopressor use and post-induction cardiovascular collapse than those receiving etomidate.
A group of authors recently published an editorial in Intensive Care Medicine that explains this phenomenon.
In most patients, ketamine stimulates sympathetic outflow which results in an increase in heart rate and blood pressure. However, ketamine also has negative inotropic effects. What is probably happening is that in healthy patients the effects from the increase in sympathetic outflow are more prominent than the negative inotropic effects. But there are three types of patients that might be more susceptible to the negative inotropic effects:
1. Critically ill patients might have already maximized their sympathetic outflow in response to their critical illness, and the effects from ketamine cannot increase this further, leaving only the negative inotropic effects to deal with.
2. Critically ill patients with an increased inflammatory response might have a reduced vasopressor effect from any increase in sympathetic outflow, which again leaves ketamine’s negative inotropic effects to predominate.
3. Patients with heart failure have chronic sympathetic activation and may also not experience further sympathetic outflow from ketamine, again leaving the negative inotropic effects to predominate.
All of these types of patients may also experience hemodynamic instability from other induction agents such as etomidate or propofol, but it is important to consider these scenarios when selecting an induction agent and when preparing for possible adverse effects from these agents.
Members of my Hospital Pharmacy Academy have access to practical training on airway pharmacology and the use of ketamine in critical care from a pharmacist’s point of view, along with many other resources to help in your practice. To get immediate access, go to pharmacyjoe.com/academy.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.